Hail, Deschutes
- When
- April 14, 5:41 PM PST
- Where
- Deschutes County, 0.49 mi W of Redmond
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.280, -121.180
Penny sized hail covered the ground.
An upper level disturbance over southwest Oregon brought moisture into central Oregon and combined with daytime heating to produce thunderstorms with hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PDT wrote it up.
An upper level disturbance over southwest Oregon brought moisture into central Oregon and combined with daytime heating to produce thunderstorms with hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Apr 14, 1:30 PM PST, 4 hours 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PENDLETON OR 230 PM PDT WED APR 14 2010 .SHORT TERM...TONIGHT THROUGH SATURDAY. A LOW PRESSURE SYSTEM OFF THE SW OREGON COAST WILL MOVE NORTH AND PUSH MOISTURE INTO OUR SOUTHERN CWA. THE MOISTURE WILL COMBINE WITH DAYTIME HEATING TO PRODUCE SHOWERS AND POSSIBLY A THUNDERSTORM MAINLY OVER CENTRAL OREGON AND INTO THE JOHN DAY HIGHLANDS LATE THIS AFTERNOON AND EVENING. THE MOISTURE IS EXPECTED TO TRACK NORTH AND INTO SOUTH CENTRAL WASHINGTON AND SPREAD AS FAR EAST AS THE OR/WA FOOTHILLS BY THURSDAY MORNING. BY AFTERNOON THE SHOWERS SHOULD BE CONFINED TO THE EAST SLOPES OF THE WA CASCADES AND SURROUNDING AREAS. ALSO RESIDUAL MOISTURE AND SHOWERS WILL LINGER OVER AND NEAR THE BLUE MOUNTAINS. SOME DRIER AIR INVADES ALL OF OUR AREA TOMORROW NIGHT. BY FRIDAY THE SAME LOW PRESSURE SYSTEM BECOME STATIONARY OFF THE WA/OR COAST AND WILL AGAIN ADVECT MOISTURE INTO THE TWO STATE AREA BY FRIDAY AFTERNOON WITH SHOWERS AND ISOLATED THUNDERSTORMS EXPECTED INTO DURING THE AFTN/EVENING. THE LOW PRESSURE SYSTEM KEEPS MOISTURE ACROSS THE TWO STATE AREA INTO THE BEGINNING OF WEEKEND WITH THE SHOWERS PERSISTING ON SATURDAY. AFTERNOON HIGHS TEMPERATURES ARE EXPECTED TO CLIMB A FEW DEGREES HIGHER EACH DAY AND POSSIBLY REACHING INTO THE 70S BY THIS WEEKEND ACROSS PORTIONS OF THE BASIN. .LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY...MODELS AGREE IN HAVING A TROUGH OFFSHORE AND A RIDGE OVER THE ROCKIES FOR MUCH OF THE LONG TERM PERIOD. THE AREA WILL BE UNDER A SOUTHWEST FLOW WITH A FEW DISTURBANCES IN THE FLOW SATURDAY NIGHT AND SUNDAY SO HAVE KEPT A SLIGHT CHANCE OF SHOWERS WITH A CHANCE OF SHOWERS IN THE MOUNTAINS. TEMPERATURES WILL WARM UP SEVERAL DEGREES SUNDAY TO THE UPPER 60S TO MID 70S AND REMAIN THERE MONDAY AS A THE TROUGH OFFSHORE DEEPENS AND HELPS BUILD THE RIDGE OVER OUR AREA. THE FLOW ALOFT WILL TURN SOUTHERLY AND ALONG WITH MORE DISTURBANCES MOVING THROUGH THE TROUGH WILL HELP DEVELOP A FEW AFTERNOON SHOWERS ON MONDAY. MONDAY NIGHT AND TUESDAY THE TROUGH WILL STRENGTHEN AND MOVE CLOSER TO SHORE PUTTING THE AREA UNDER GREATER INFLUENCE FROM THE TROUGH. TEMPERATURES WILL DROP 5 DEGREES OR SO BACK TO THE 60S AND MUCH OF THE AREA EXCEPT THE COLUMBIA BASIN WILL HAVE A CHANCE OF SHOWERS. THE TROUGH WILL PINCH OFF AND FORM A CLOSED LOW OVER CALIFORNIA BY TUESDAY NIGHT. THE AREA WILL CONTINUE TO SEE A CHANCE OF WRAP AROUND SHOWERS IN AN SOUTHEAST TO EASTERLY FLOW TUESDAY NIGHT AND WEDNESDAY. PERRY && .AVIATION...00Z TAFS...VFR CONDITIONS WILL BE PREVALENT FOR THE NEXT 24 HOURS. A WEATHER DISTURBANCE WILL MOVE THROUGH CENTRAL OREGON THIS AFTERNOON WITH SCATTERED SHOWERS AND A FEW THUNDERSTORMS POSSIBLE THROUGH THIS EVENING. THE DISTURBANCE WILL MOVE NORTH ALONG AND NEAR THE CASCADES THROUGH THE NIGHT WITH BROKEN CEILINGS ABOVE 3500 FEET AGL. SCATTERED SHOWERS WILL IMPACT KDLS AND KYKM AFTER 15/04Z WITH THE MAIN PERIOD FOR SHOWERS 15/10Z TO 15/18Z. SHOWERS WILL STAY MAINLY IN THE WEST BUT A STRAY SHOWER IS POSSIBLE AT KPSC FROM 15/12Z TO 15/20Z. VFR CONDITIONS WITH CEILINGS ABOVE 3000 FT AGL ARE EXPECTED WITH THE SHOWERS BUT BRIEF MVFR CONDITIONS ARE POSSIBLE WITH THE STRONGER SHOWERS. SKIES WILL RAISE AND CLEAR AND SHOWERS WILL END AFTER 15/20Z. WINDS WILL REACH 10 TO 20 KTS WITH GUSTS TO 25 KTS AT KRDM THIS AFTERNOON AND EARLY EVENING AND THUNDERSTORM ACTIVITY COULD GENERATE BRIEF GUSTY WINDS TO 35 KTS BUT OTHERWISE WINDS WILL REMAIN UNDER 15 KTS. PERRY && .PRELIMINARY POINT TEMPS/POPS... PDT 40 66 42 63 / 20 10 10 20 ALW 45 67 46 68 / 20 10 10 20 PSC 42 69 42 70 / 20 20 10 20 YKM 40 64 40 68 / 20 20 10 20 HRI 41 68 42 69 / 20 10 10 20 ELN 39 66 38 70 / 20 20 10 20 RDM 29 63 33 66 / 60 10 10 20 LGD 38 64 38 67 / 10 10 10 20 GCD 40 62 40 67 / 30 10 10 30 DLS 42 66 42 66 / 40 30 10 20 && .PDT WATCHES/WARNINGS/ADVISORIES... OR...NONE. WA...NONE. && THREAT INDEX THURSDAY : GREEN FRIDAY : GREEN SATURDAY : GREEN GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES. YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT. RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT... WWW.WEATHER.GOV/PENDLETON 97/83/83
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
540 AM PDT WED APR 14 2010
ORZ041>044-049-050-501>506-WAZ024-026>030-501-502-151245-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
CENTRAL OREGON-LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-
WALLOWA COUNTY-FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
540 AM PDT WED APR 14 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS
NORTH CENTRAL OREGON, CENTRAL OREGON, NORTHERN WHEELER AND
SOUTHERN GILLIAM COUNTIES, JOHN DAY BASIN, OCHOCO-JOHN DAY
HIGHLANDS
AN UPPER LEVEL DISTURBANCE OVER NORTHERN CALIFORNIA WILL MOVE
NORTHWARD INTO CENTRAL OREGON THIS AFTERNOON AND EVENING BRINGING
SCATTERED SHOWERS TO THE REGION. BY MID AFTERNOON THE AIR MASS WILL
BECOME MARGINALLY UNSTABLE AND SUPPORT ISOLATED THUNDERSTORM
ACTIVITY. A FEW THUNDERSTORMS MAY PERSIST UNTIL NEAR OR SLIGHTLY
AFTER SUNSET THIS EVENING BEFORE DIMINISHING. THE THUNDERSTORMS
ARE EXPECTED TO REMAIN BELOW SEVERE LEVELS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED ON A VERY LIMITED BASIS THIS
AFTERNOON AND EARLY EVENING ACROSS CENTRAL OREGON.
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:
WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML
ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.The Portland,OR radar (KRTX), 212 km away, was scanning. The volume nearest the first event began at 01:42 UTC.
1 hail. Local standard time, as filed.
Penny sized hail covered the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2010Every state in 2010This day in weather historyWarnings in Oregon, April 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 221706.